Alert archive / North Carolina / Tornado Warnings in 1998

Tornado Warning 32, NWS Wilmington, NC

September 3, 1998Brunswick County, Columbus County, North Carolina

NWS Wilmington, NC issued this tornado warning at Sep 3, 1998, 7:46 PM EDT for Brunswick County, Columbus County, North Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 3, 1998, 7:46 PM EDT (23:46 UTC)
Expired
Sep 3, 1998, 8:35 PM EDT
In force
49 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, Columbus County, NC

The radar

The Wilmington radar (KLTX), 18 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 7:55 PM EDTThunderstorm Wind 65Supply, NCThe remnants of Hurricane Earl, which came ashore as a Tropical Storm on the Gulf Coast of Florida, passed over southeast North Carolina during the day and evening. Onshore winds along the Brunswick County coast drove seas up the beaches, causing minor erosion

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 5:00 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 032346 RRA
TORILM
NCC019-047-040035-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
746 PM EDT THU SEP 3 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...

* TORNADO WARNING FOR...
  BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA
  EASTERN COLUMBUS COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 835 PM EDT

* AT 743 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH WINDS IN EXCESS OF 58 MPH 23 MILES WEST OF WILMINGTON OR 10
  MILES SOUTH OF FREEMAN MOVING NORTH AT 40 MPH.

* THIS STORM WILL BE IN THE VICINITY OF...
        BOLTON                  BY 755 PM EDT
        FREEMAN                 BY 755 PM EDT
        RIEGLEWOOD              BY 800 PM EDT


A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.

IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY
DOWN (IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS.

SQI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 3, 2:50 PM EDT, 4 hours 56 minutes earlier.

Area forecast discussion, Sep 3, 2:50 PM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
250 PM EDT THU SEP 3 1998

RAH: CAN LIVE WITH FF WATCH MY CWA TNGT AND FRI MORNING. WINDS
SHOULD STAY JUST BELOW WIND AVSRY CRITERIA. CATEGORICAL RAIN AND
TSTMS TNGT...ENDING EARLY FRI. CLEARING AND DRIER FRI NIGHT-SAT.

CWF: PER COORD...GALE WARNING COASTAL WATERS AND SMALL CRAFT SHOULD
REMAIN IN PORT WORDING FOR SOUNDS. WINDS AND SEAS DECREASING
SIGNIFICANTLY FRI AFTN-FRI NIGHT WITH SHIFT TO NW.

DISCSN: EARL REMNANTS TRACKING N-NE AND NGM HAS DECENT HANDLE ON
SYSTEM THROUGH AT LEAST 18 HOURS...THEN TOO SLOW. THINK HEAVIER
WIDESPRED RAINS WILL BE W OF CWA BUT TRAINING OF CONVECTIVE BANDS
COULD PRODUCE FEW AREAS OF 2-4 INCHES. TORNADO THREAT WILL ADVANCE N
THIS EVE AND EXPECT NEW WATCH FOR ALL OF CWA LATER. UPR TROF
SWINGING THRU AND CIRCLN FROM EARL REMNANTS WILL EFFECTIVELY BRING
COLD FRONT THROUGH AREA LATE FRI-FRI NIGHT WITH WINDS TO NW AND
DRIER AIR MASS MOVING IN...RESULTING IN WARM AND DRY HOLIDAY
WEEKEND.

.MHX...GALE WARNING S OF CURRITUCK BEACH LIGHT TO SURF CITY.
       SOUNDS...SMALL CRAFT SHOULD REMAIN IN PORT

JBM

In the hours before

Special weather statement, Sep 3, 3:20 PM EDT, 4 hours 26 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-040130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
320 PM EDT THU SEP 3 1998

THE REMNANTS OF HURRICANE EARL WILL MOVE OVER NORTH CAROLINA THROUGH
FRIDAY AFTERNOON. RAIN WILL BE HEAVY AT TIMES REDUCING VISIBILITIES
TO LESS THAN A MILE. SOME OF THE THUNDERSTORMS COULD PRODUCE STRONG
WINDS...SMALL HAIL...AND POSSIBLE TORNADOES.

WINDS WILL BE INCREASING TO 25 TO 35 MPH THIS AFTERNOON AND EVENING
WITH STRONGER GUSTS...UP TO 40 MPH...ESPECIALLY IN THE THUNDERSTORMS.

TRAVELLERS SHOULD BE AWARE OF REDUCED VISIBILITIES IN THE RAIN AND
FOG...PONDING OF WATER ON THE ROADWAYS...AND STRONG WINDS NEAR THE
THUNDERSTORMS. CONTI>NUE TO MONITOR THE SITUATION AND STAY TUNED FOR
FURTHER UPDATES ON THIS STORM.

CGG-G/WS
Local storm report, Sep 3, 5:01 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
501 PM EDT THU SEP 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0331 PM    LONG BEACH                NC   70 MPH TSTM GUST
09/03/98   BRUNSWICK

0415 PM    CONWAY                    SC   FLOODING
09/03/98   HORRY                          NINE INCHES OF STANDING
                                          WATER ON HIGHWAY 501 NEAR
                                          THE WAL MART.

0420 PM    WILMINGTON                NC   FLOODING
09/03/98   NEW HANOVER                    TWO AND A HALF FEET OF
                                          STANDING WATER ON ASTOR
                                          COURT IN WOODBERRY FOREST.

0425 PM    WRIGHTSVILLE BEACH        NC   FLOODING
09/03/98   NEW HANOVER                    TWO AND A HALF INCHES OF
                                          STANDING WATER ON MARINA
                                          STREET. THE WATER WAS UP
                                          TO THE DOORS OF PICKUPS.

0430 PM    LONG BEACH                NC   FLOODING
09/03/98   BRUNSWICK                      TWO ROADS WERE COVERED BY
                                          STANDING WATER AND WERE
                                          IMPASSABLE.
 R
0440 PM    WILMINGTON                NC   FLOODING
09/03/98   NEW HANOVER                    ONE FOOT OF STANDING WATER
                                          ON STREETS IN LANDFALL.
Local storm report, Sep 3, 5:01 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
501 PM EDT THU SEP 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0331 PM    LONG BEACH                NC   70 MPH TSTM GUST
09/03/98   BRUNSWICK

0415 PM    CONWAY                    SC   FLOODING
09/03/98   HORRY                          NINE INCHES OF STANDING
                                          WATER ON HIGHWAY 501 NEAR
                                          THE WAL MART.

0420 PM    WILMINGTON                NC   FLOODING
09/03/98   NEW HANOVER                    TWO AND A HALF FEET OF
                                          STANDING WATER ON ASTOR
                                          COURT IN WOODBERRY FOREST.

0425 PM    WRIGHTSVILLE BEACH        NC   FLOODING
09/03/98   NEW HANOVER                    TWO AND A HALF INCHES OF
                                          STANDING WATER ON MARINA
                                          STREET. THE WATER WAS UP
                                          TO THE DOORS OF PICKUPS.

0430 PM    LONG BEACH                NC   FLOODING
09/03/98   BRUNSWICK                      TWO ROADS WERE COVERED BY
                                          STANDING WATER AND WERE
                                          IMPASSABLE.
 R
0440 PM    WILMINGTON                NC   FLOODING
09/03/98   NEW HANOVER                    ONE FOOT OF STANDING WATER
                                          ON STREETS IN LANDFALL.
Local storm report, Sep 3, 5:55 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
555 PM EDT THU SEP 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    15 NW GEORGETOWN          SC   TORNADO
09/03/98   GEORGETOWN                     REPORTED TO 911 DISPATCHER
                                          BY PUBLIC ON CHOPEE ROAD

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 2:30 PM EDTTornado WarningILMBrunswick30 min
Sep 3, 4:05 PM EDTFlash Flood WarningILMNew Hanover4 hr
Sep 3, 5:45 PM EDTFlash Flood WarningILMPender2 hr
Sep 3, 7:11 PM EDTSevere Thunderstorm WarningILMBrunswick34 min

Nearby

Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.